Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Peripheral splittings of groups


Author: B. H. Bowditch
Journal: Trans. Amer. Math. Soc. 353 (2001), 4057-4082
MSC (2000): Primary 20F67, 20E08
Published electronically: June 1, 2001
MathSciNet review: 1837220
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We define the notion of a ``peripheral splitting'' of a group. This is essentially a representation of the group as the fundamental group of a bipartite graph of groups, where all the vertex groups of one colour are held fixed--the ``peripheral subgroups''. We develop the theory of such splittings and prove an accessibility result. The theory mainly applies to relatively hyperbolic groups with connected boundary, where the peripheral subgroups are precisely the maximal parabolic subgroups. We show that if such a group admits a non-trivial peripheral splitting, then its boundary has a global cut point. Moreover, the non-peripheral vertex groups of such a splitting are themselves relatively hyperbolic. These results, together with results from elsewhere, show that under modest constraints on the peripheral subgroups, the boundary of a relatively hyperbolic group is locally connected if it is connected. In retrospect, one further deduces that the set of global cut points in such a boundary has a simplicial treelike structure.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F67, 20E08

Retrieve articles in all journals with MSC (2000): 20F67, 20E08


Additional Information

B. H. Bowditch
Affiliation: Faculty of Mathematical Studies, University of Southampton, Highfield, Southampton SO17 1BJ, Great Britain
Email: bhb@maths.soton.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9947-01-02835-5
PII: S 0002-9947(01)02835-5
Received by editor(s): November 19, 1999
Received by editor(s) in revised form: January 31, 2001
Published electronically: June 1, 2001
Article copyright: © Copyright 2001 American Mathematical Society